To hard-driving athletes and weekend warriors, the mentholated fumes and the hurts-so-good burn of sports creams and adhesive pads seem a harmless balm for overworked muscles. But for a teenage athlete in New York, the pain-relieving gels, patches and ointments proved to be deadly poison in April.
This month, the New York City medical examiner concluded that 17-year-old Arielle Newman effectively died of an overdose of muscle-soothing balms. To a new generation of users - and an older generation of athletic overdoers - it was a sobering reminder that these popular products contain real medicine, even though they're applied to the skin rather than swallowed.
Many of the topical over-the-counter and prescription products are old standards: antibiotic ointments such as Neosporin, topical steroids such as Cortaid and muscle creams such as BenGay. But drugstore aisles in recent years have seen a proliferation of medicines contained in new forms - gels, adhesive pads, roll-on solutions - offering relief of pain, itching, infection and even cigarette addiction.
Most Americans have grown accustomed to checking their pill bottles for dosages and safety warnings. But when it comes to slathering or sticking medicinal products onto the skin, few are aware that overuse, doubling-up or using these products while also taking pills and tablets containing similar medicines can lead to overdoses, drug interactions and unpleasant side effects.
The case of high school track runner Newman underscores the safety concerns. Newman had been rubbing sports cream on her legs regularly between track meets, while also using an adhesive patch that delivers anti-inflammatory medication and a third, unspecified medication. After her death April 3, the New York City medical examiner concluded June 8 that, over time, Newman's body had absorbed high doses of methyl salicylate, a compound related to aspirin, causing cardiac arrhythmia leading to her death.
In many ways, experts say, the skin is becoming the new stomach. For much of the medicine in these gels, creams, patches and ointments, it's as sure a route to the bloodstream as the stomach is for pills. At the same time, taking medicine through the skin can make for more imprecise dosing, because skin that is delicate, broken or subject to heat or bandaging can absorb more medicine than skin that is intact, cool and open to the air. In such cases, dermatologists warn, a consumer can suffer from too much of a good thing.
"Think of the skin as an absorptive barrier. It absorbs the medication, just as the stomach does," says Dr. Derek Jones, an associate dermatology professor at University of California, Los Angeles and a practicing Los Angeles dermatologist. "If they have any degree of toxicity, they can be quite dangerous."
Dermatologists frequently see patients who have overused or misused corticosteroid creams that, when used correctly, can help ease rashes and swelling of the skin, Jones says. Plagued by persistent itch or inflammation, patients will apply the steroids too often or over too long a time, or use them on delicate skin that is often covered, causing too much medication to be absorbed. "It can have profound effects," he says, including stretch marks, acne, thinning of the skin and loss of function that is, in some cases, irreversible.
In 2005, a topical anesthetic cream designed to ease the pain of laser hair-removal treatment was found to have caused the death of a 22-year-old woman in North Carolina who applied the gel to her legs from ankle to thigh and then applied a wrap over it. The medication - a gel containing the local anesthetics lidocaine and tetracaine - is widely used by salons and spas that offer cosmetic skin treatments.
The North Carolina death was the second fatal overdose of topical lidocaine reported in recent years, and prompted the FDA in 2006 to warn five U.S. firms to stop making the numbing creams. Experts say, however, that other powerful anesthetic creams remain in high use.
Dr. Gerard Varlotta, director of rehabilitative services at New York Medical Center, said the death of Newman underscores the need for consumers to use these products with greater care. "There has to be a heightened awareness that these products ... need to be used under medical supervision," Varlotta says.
Many topical products, especially those used on sore muscles, are not clearly labeled, he says. Although some extra-strength sports creams list methyl salicylate as an ingredient, he notes that it is often in fine print, and few consumers are aware that the compound is related to aspirin. As a result, some consumers, including those with asthma, breathing problems or aspirin allergies, do not know they should avoid the products, he says.
Melissa Healy writes for the Los Angeles Times.